Services on Demand
- Cited by SciELO
- Access statistics
- Cited by Google
- Similars in SciELO
- Similars in Google
On-line version ISSN 1677-6119
Int. braz j urol. vol.37 no.6 Rio de Janeiro Nov./Dec. 2011
NEUROLOGY & FEMALE UROLOGY
Are commonly used psychoactive medications associated with lower urinary tract symptoms?
Hall SA; Maserejian NN; Link CL; Steers WD; McKinlay JB
New England Research Institutes, 9 Galen St., Watertown, MA, 02472, USA
Eur J Clin Pharmacol. 2011; 4. [Epub ahead of print]
PURPOSE: Lower urinary tract symptoms (LUTS) such as urinary frequency and urgency are bothersome and associated with reduced quality of life. Atypical antipsychotics (AAPs) have been implicated in increasing the risk of urinary incontinence. In a large community-based sample of men and women, we examined the associations of AAP and selective serotonin reuptake inhibitor (SSRIs) use with LUTS.
METHODS: Data were collected (2002-2005) from a generalizable sample of Boston, MA, USA, residents aged 30-79 (N = 5503). LUTS were assessed using the American Urologic Association Symptom Index (AUA-SI).
The prevalence of clinically-significant LUTS was estimated using a cutoff AUA-SI score of 8+ to indicate moderate-to-severe symptoms. Confounder-adjusted odds ratios (ORs) and 95% confidence intervals (CI) were calculated from multivariate logistic regression to estimate the associations for psychoactive drugs used in the previous month (SSRIs, AAPs, both) and LUTS.
RESULTS: Among women, AAP users had a higher prevalence of LUTS (46.2%) compared with SSRI users (23.5%) and those with depressive symptoms not using SSRIs or AAPs (26.3%). Corresponding prevalence estimates among men were 32.7%, 29.8%, and 33.3%. In multivariate models, AAP use was significantly associated with LUTS among women when used either with (OR = 2.72, 95% CI:1.45-5.10) or without (OR = 3.05, 95% CI:1.30-7.16) SSRIs, but SSRI use without AAP use was not associated with LUTS compared with nonusers without depressive symptoms. No associations were observed among men.
CONCLUSIONS: In our study, AAPs but not SSRIs were associated with increased prevalence of LUTS among women only. Further prospective research is needed to determine time sequence and cause and effect.
The study by Hall and cols. aimed to analyze lower urinary tract symptoms (LUTS) in a restricted cohort establishing a possible influence of depressive symptoms and psychoactive drugs (namely antipsychotics and serotonin reuptake inhibitors- SSRIs). The analysis was controlled for age, gender, race/ ethnicity, socioeconomic status, comorbidities and the presence of symptoms of depression. They conclude only atypical antipsychotic (AAP) agents show a correlation with LUTS and exclusively affecting women. It is suggested by authors that women may suffer a different psychological impact from depressive symptoms and also may present a diverse metabolism than men. But whilst the reason why AAPs correlates with LUTS in women only remain obscure it is interesting to notice that SSRIs do not. As such, women under SSRIs treatment who present LUTS should be further investigated instead of having their therapy discontinued.
Dr. Ricardo Miyaoka
State University Campinas
Campinas, SP, Brazil